Alert archive / North Carolina / Wind Advisories in 2023
Wind Advisory 2, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Mar 31, 2023, 12:00 PM EDT for 31 counties in North Carolina. It took effect at Apr 1, 2023, 8:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2023, 12:00 PM EDT (16:00 UTC)
- In effect from
- Apr 1, 2023, 8:00 AM EDT
- Expired
- Apr 2, 2023, 12:00 AM EDT
- In force
- 16 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890 WWUS72 KRAH 311600 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 1200 PM EDT Fri Mar 31 2023 NCZ007>011-021>028-038>043-073>078-083>086-088-089-010200- /O.NEW.KRAH.WI.Y.0002.230401T1200Z-230402T0400Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 1200 PM EDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT FROM 8 AM SATURDAY TO MIDNIGHT EDT SATURDAY NIGHT... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...All of Central North Carolina. * WHEN...From 8 AM Saturday to midnight EDT Saturday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
799 WWUS72 KRAH 010124 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 924 PM EDT Fri Mar 31 2023 NCZ007>011-021>028-038>043-073>078-083>086-088-089-010930- /O.CON.KRAH.WI.Y.0002.230401T1200Z-230402T0400Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 924 PM EDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM SATURDAY TO MIDNIGHT EDT SATURDAY NIGHT... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...All of Central North Carolina. * WHEN...From 8 AM Saturday to midnight EDT Saturday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
278 WWUS72 KRAH 010728 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 328 AM EDT Sat Apr 1 2023 NCZ007>011-021>028-038>043-073>078-083>086-088-089-012230- /O.CON.KRAH.WI.Y.0002.230401T1200Z-230402T0400Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 328 AM EDT Sat Apr 1 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT TONIGHT... * WHAT...Southwest winds 20 to 25 mph with gusts of 35 to 45 mph are expected. * WHERE...All of Central North Carolina. * WHEN...From 8 AM today to midnight tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down, and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
271 WWUS72 KRAH 011459 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 1059 AM EDT Sat Apr 1 2023 NCZ007>011-021>028-038>043-073>078-083>086-088-089-020400- /O.CON.KRAH.WI.Y.0002.000000T0000Z-230402T0400Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 1059 AM EDT Sat Apr 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...Southwest winds 20 to 25 mph with gusts of 35 to 45 mph are expected. * WHERE...All of Central North Carolina. * WHEN...Through midnight tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JJT
861 WWUS72 KRAH 020356 AAA NPWRAH URGENT - WEATHER MESSAGE...UPDATED National Weather Service Raleigh NC 1156 PM EDT Sat Apr 1 2023 NCZ007>011-021>028-038>043-073>078-083>086-088-089-020500- /O.EXP.KRAH.WI.Y.0002.000000T0000Z-230402T0400Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 1156 PM EDT Sat Apr 1 2023 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT EDT TONIGHT... Winds are gradually subsiding across the area, so the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Mar 31, 9:45 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 31, 9:45 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 945 AM EDT Fri Mar 31 2023 .SYNOPSIS... Increasing southwest flow between offshore high pressure and a cold front approaching from the west will bring warmer temperatures today. Winds will strengthen further tonight and reach their peak on Saturday, along with a chance of showers and storms. The cold front will move through Saturday night, then cooler high pressure will build in for Sunday. Temperatures will warm back up for early next week as the high pressure moves offshore. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 930 AM Friday... Morning Update: Latest high-res guidance develops a greater area of light showers/sprinkles across most of central NC today as the weak MCVs traverse the region. Although the dry layer near the surface will help evaporate some of the precipitation, a few areas may have a hundredth or two reach the surface. No other changes were needed for the morning update, and the rest of the forecast remains on track. Previous discussion from 240 AM Friday...The surface high will continue to push further offshore today, as the deep mid level low and trough and associated surface front track through the central Plains toward the Miss Valley. Within this tightening MSLP gradient, surface winds from the SSW will increase after sunrise and remain gusty up to 20-25 mph through the day. Fair skies this morning will give way to increasing clouds as the cloud shield from the Mid Miss Valley through the Ohio Valley/Mid South heads ENE today. Ongoing convection from E MO and S IL into W KY and central TN has generated a weak mid level perturbation that is on pace to track ENE across NC and VA from early morning through early this afternoon. While there is likely to be a lack of good moisture influx in the lowest several thousand ft despite a gradual influx of 1"+ PW (although this is mainly in the afternoon), there may be enough mid-upper level forcing for ascent with passage of these weak MCVs to allow isolated showers to survive these drier low levels over northern sections of central NC. The latest HRRR/RAP do indeed generate a few rounds of sprinkles or showers falling from these higher cloud bases over our N, and as such, will retain low chance pop (mostly slight) starting late morning. Above normal morning thicknesses with additional WAA through the day balanced with the increasing and thickening clouds suggest highs from near 70 NW to the upper 70s SE. The isolated showers should exit our NE by mid to late evening, leaving a brief relative lull in pops under mid level shortwave ridging between the departing MCVs and deep low tracking over the Midwest toward W MI. What is expected to be a band of strong to severe convection (likely an upscale growth from discrete supercells to a mature QLCS by this time) over the Miss Valley early this evening should begin to weaken a bit with loss of heating but continue to track E through KY/TN and N Gulf states into the S Appalachians overnight. While an isolated shower or two can't be ruled out within this relative lull from late evening to a few hours before dawn, the greater chance for more organized and more numerous showers and perhaps isolated storms should arrive in the NW Piedmont late, after 4 am, with the approach of mid level DCVA and increasing upper divergence into W NC. CAPE should be small or absent overnight, despite the higher mid level lapse rates slowly spreading in from the W as the mid level trough draws closer, so will keep precip character as showers, with any thunder very isolated overnight. Surface winds will continue to increase overnight with the tightening MSLP gradient and strengthening winds just aloft, including to 40-50 kt at 925 mb from the SW, but the most intense surface winds/gusts will wait until better surface-based destabilization and mixing after sunrise Sat. With good WAA and blanketing clouds, have nudged lows up slightly to the low to mid 60s. -GIH && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 335 AM Friday... ...Blustery winds with gusts over 35 mph likely... Multiple weather hazards are of concern Sat, including long-duration sustained strong winds areawide, a chance for strong storms from the E Piedmont and Sandhills through the Coastal Plain, and a late-day risk of adverse fire weather conditions in the NW Piedmont. Overview: The powerful mid level low will cross MI and run up the St Lawrence Valley to New England Sat/Sat night, while very strong mid level winds within the attending shortwave trough shift E through the central and S Appalachians and Mid Atlantic/Northeast. The tight MSLP gradient will continue over NC with strong low level jetting ahead of the surface cold front, 35-45 kt at 925 mb and 50-60 kt at 850 mb, contributing to strong gusty background surface winds. A band of prefrontal convection should track ESE through the area from early morning through mid afternoon. The front is expected to cross central NC NW to SE during the evening hours, and quick clearing with incoming high pressure from the WNW will follow overnight. Regarding storms: Based on recent models' general pace of the movement of convection across the area during the morning through mid afternoon, it may arrive too early in the day with limited opportunity for downstream destabilization, particularly with abundant preceding cloud cover. That said, the 00z HRRR is indicating 500-1000 J/kg of MLCAPE developing roughly along and E of Hwy 1 from lunchtime through mid afternoon, amidst a strong wind field with 40-60 kts of deep layer bulk shear at 0-1 km SRH up to 250-350 m2/s2. This would all support organized convection, perhaps discrete cells or short segments with a risk of a weak tornado or two. We're currently in a marginal SPC risk area over our eastern 2/3rds, which is about right given the less-than-favorable timing. Regarding winds: While our forecast sustained speeds peaking at 20- 25 kts and gusts to 33-39 kts would fall just shy of local wind advisory criteria, this may be a situation in which daily life is sufficiently disrupted over many hours, such that an advisory is warranted regardless. Given that it's the third period of the forecast, though, will refrain for now, but an advisory will remain on the table for upcoming shifts to consider. Regarding fire risk, the temporal overlap of strong gusty winds and lowering/low RH (due to the incoming surge of drier air exacerbated by drying downslope flow) will be short, mainly a few hours between mid afternoon and mid evening over the NW Piedmont. Given this short threat time, will coordinate with the forest service on any need for a statement. Expect highs Sat in the mid 70s to around 80, followed by post-front lows in the 40s. -GIH && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 245 AM Friday... Behind Saturday's cold front, high pressure will build across the eastern United States. Models are in complete agreement for dry weather on Sunday, with only the GEFS showing a slight chance of rain on Monday, so will continue with a dry forecast. A strong surface low will move from eastern Colorado Tuesday to Wisconsin Wednesday and towards Hudson Bay Thursday. Cannot rule out an isolated shower locally in the warm sector Tuesday, but chances will increase Wednesday as the cold front approaches. Considering the cold front is expected to cross central NC late Wednesday into early Thursday, this should reduce the convective potential and overall chances for rain. Normal temperatures for early April are highs around 70 and lows around 45. Sunday is the only day with below normal highs, with most locations reaching the 80s by Tuesday. Similarly, Sunday night is the only night with below normal lows, with most locations in the 50s and 60s overnight. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 640 AM Friday... TAF period: High confidence that most, if not all, of the TAF period will have VFR conditions. South wind will increase after sunrise with gusts 20-25 kt. These gusts should drop briefly during the evening, between 00Z-03Z, although this detail is not explicitly in the TAF. Gusts should then pick up again during the late evening. Low-level wind shear will be included in all TAFs with the 12Z TAF package, with this developing between 02Z-06Z, for the speed shear that will be occurring (minimal directional shear). Introduced VCSH at the end of the TAF period for INT/GSO, although there is also a minimal chance for a shower at RDU/RWI as well. Outlook: MVFR ceilings are expected Saturday as showers and an isolated thunderstorm move through. Wind gusts will peak somewhere between 30 and 40 kts at all terminals Saturday as a strong cold front moves through. Dry VFR conditions will return by Saturday evening, with the wind also settling down, and continue into next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield/JJT SHORT TERM...Hartfield LONG TERM...Green AVIATION...Green
Hazardous weather outlook, Mar 31, 3:42 AM EDT, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 342 AM EDT Fri Mar 31 2023 NCZ007-021>023-038-039-073-074-083-011030- Person-Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery- Anson- 342 AM EDT Fri Mar 31 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong southwest winds are likely Saturday, from early morning through the evening. Gusts as high as 35 to 45 mph are expected. In addition, due to windy conditions combined with falling humidity in the afternoon, a period of increased fire danger is possible from mid morning through early evening over portions of the western Piedmont. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-024>028-040>043-075>078-084>086-088-089-011030- Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Richmond- Scotland-Hoke-Cumberland-Sampson- 342 AM EDT Fri Mar 31 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong southwest winds are likely Saturday, from early morning through the evening. Gusts as high as 35 to 45 mph are expected. In addition, a few strong to severe storms are possible Saturday from late morning through mid afternoon, with damaging straight line winds and isolated tornadoes as the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday.
Nearby
Wind Advisories in North Carolina, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.